Secondary Causes for Osteoporosis Part II: Medications That Cause Bone Loss
This article is a follow-up to the last titled Secondary Causes of Osteoporosis: Could They be Causing Your Low T-Scores?
In this post we’ll discuss medications that can cause osteoporosis and the recommended tests you should have to get an accurate diagnosis of bone loss.
Many of the medications that cause osteoporosis are the kind that are considered maintenance medications; meaning you need to take this to treat another more serious medical disorder.
Because it wouldn’t be a good idea to discontinue some of these meds, we have to find out a way to incorporate them along with an osteoporosis treatment.
An example might be taking prednisone for COPD or some other chronic lung disorder, or Aromatase inhibitors for the treatment of breast cancer. You wouldn’t be able to discontinue these unless you’ve recovered from the underlying condition that it’s being used for.
Many medications may cause osteoporosis, so check this list to see if you are taking any of these.
- Aluminum-containing antacids
- Antiseizure medications (only some) such as Dilantin® or Phenobarbital
- Aromatase inhibitors such as Arimidex®, Aromasin® and Femara®
- Cancer chemotherapeutic drugs
- Cyclosporine A and FK506 (Tacrolimus)
- Glucocorticoids such as cortisone and prednisone
- Gonadotropin releasing hormone (GnRH) such as Lupron® and Zoladex®
- Medroxyprogesterone acetate for contraception (Depo-Provera®)
- Proton pump inhibitors (PPIs) such as Nexium®, Prilosec® and Prevacid®
- Selective serotonin reuptake inhibitors (SSRIs) such as Lexapro®, Prozac® and Zoloft®
- Tamoxifen® (premenopausal use)
- Thiazolidenediones (Actos® and Avandia®)
- Thyroid hormones in excess
- Inhaled Sterioids - Asthma medications (Advair®, Flovent®, Vanceril®)
Source: National Osteoporosis Foundation (NOF 2009)
When treating osteoporosis we can’t expect to see improvements overnight, but on the other hand you should see some improvements at some point in the near future, unless you have a secondary cause or are taking a medication that may cause osteoporosis. If you feel you have been on a therapy for bone loss for a sufficient amount of time, and haven’t seen any gains in bone mineral density (BMD), please look further to a possible secondary medical or medication cause.
Blood and urine tests to consider for an osteoporosis diagnosis.
- Blood vitamin D levels
- Blood calcium levels
- Thyroid function tests
- Parathyroid hormone levels
- Estradiol levels to measure estrogen (in women)
- Follicle stimulating hormone (FSH) test to establish menopause status
- Testosterone levels (in men)
- Bone formation and resorption markers (blood or urine test)
- Liver Panel
** Both estradiol and testosterone levels can be checked in both men and women.**
The most common urine tests are:
- 24-hour urine collection to measure calcium metabolism
- Tests to measure the rate at which a person is breaking down or resorbing bone (bone marker tests).
Source: National Institute of Arthritis and Musculoskeletal and Skin Diseases. (NIAMS 2009)
Once you’ve had some of these things checked you should be able to shed more light on why you aren’t seeing the increases in BMD you’ve come to expect.
If any of these blood or urine tests are abnormal, you’ll have a good idea what might be causing your bone loss besides normal age-related bone loss or the primary risks mentioned in the previous post.
For instance, if you were to find out that you have parathyroid or thyroid abnormalities, then those would be treated separately from your osteoporosis and the results of this treatment could increase your bone density.
I know all of this is terribly frustrating, but don’t give up; instead look at the whole picture for bone health, by checking some of the diseases, medications and tests above.
Good luck to all of you, and I hope this information helps you to attain the increases in bone density that you deserve.
Pam wrote for HealthCentral as a patient expert for Osteoporosis.